The major hyperglycemic emergencies, hyperosmolar hyperglycemic state and diabetic ketoacidosis, are discussed in chapters 227, "Hyperosmolar Hyperglycemic State" and 225, "Diabetic Ketoacidosis," respectively. Here we discuss the common ED presentation of an "abnormal lab value" (i.e., a patient with no acute symptoms of hyperglycemia who was found to have elevated plasma glucose on laboratory or point-of-care testing).
HYPERGLYCEMIA IN PREVIOUSLY DIAGNOSED TYPE 1 DIABETICS
For patients with type 1 diabetes with hyperglycemia noted on multiple ED visits, refer to the primary physician for insulin dose adjustment. In the interim, ask patients to keep a daily record of every meal, every dose of insulin administered (along with type of insulin), and blood glucose levels four times a day (after rising in the morning, before lunch, before dinner, and at bedtime).
If an insulin dose adjustment is made in the ED, the basic regime should be a once- or twice-daily dose of long- or intermediate-acting insulin, combined with prandial doses of rapid-acting insulin. The magnitude of increase in the basal insulin dose should be tailored to the degree of hyperglycemia in the patient. The total daily dose of insulin is estimated at 0.2 to 0.4 units/kg/day, with half given as basal insulin such as insulin glargine and half to be given in divided doses preprandially.
A conservative supplemental prandial dose of rapid-acting insulin can be calculated as follows: 1 unit per 50 milligrams/dL above target glucose level for type 1 diabetics, and 1 unit per 30 milligrams/dL above target glucose level for type 2 diabetics.18
If the patient is using neutral protamine Hagedorn insulin, then inspect the neutral protamine Hagedorn vial; if frosting is noted on the sides of the bottle, this may indicate denaturation, which renders the insulin ineffective and can lead to diabetic ketoacidosis. Give a new prescription and discard the old vial.
Patients Using Insulin Pumps
At this time, there are no published guidelines for the ED management of patients with insulin pumps who present to the ED with diabetic emergencies. We recommend that patients using insulin pumps who present to the ED with either hyperglycemia or hypoglycemia should be treated the same as patients who are on multiple daily doses of insulin, and the insulin pump should not be disabled.
Hyperglycemia in Patients Using Insulin Pumps For treatment of hyperglycemia, have the patient give a bolus of rapid-acting SC insulin using the pump (see insulin dosing as previously described).
Once the patient has been stabilized, ask about dietary indiscretions and search for infections. Ask specific questions about the insulin pump: when was the insulin reservoir filled; when was the infusion set last changed; is the insertion site of the infusion set periodically changed? Examine the device thoroughly to ensure the pump is on, the reservoir is not empty, no alarms are indicated, the tubing is not kinked, and the infusion site is well attached to the skin. The patient or caregiver may provide useful information on operation of the pump, pump diagnostics, and how to disconnect it if necessary. All pumps have a toll-free telephone number for 24-hour technical support from the manufacturer (Table 223-4). If there is suspicion for pump malfunction, consult endocrinology for consideration of replacement of the insulin pump with long-acting basal insulin.
Diabetic Ketoacidosis in Patients Using Insulin Pumps In the case of diabetic ketoacidosis in a patient on an insulin pump, assume a problem with the pump, disconnect the pump, and start an IV insulin infusion and follow protocols for diabetic ketoacidosis treatment. Once the diabetic ketoacidosis has resolved, give a dose of long-acting insulin 1 hour before stopping the insulin drip unless the insulin pump is to be re-initiated—in that case, re-start pump therapy 1 hour before stopping the IV insulin drip. In order to re-initiate pump therapy, make sure that the pump is working appropriately by running diagnostics on the device, that the insulin reservoir is filled with fresh insulin, and that a new SC insulin infusion catheter has been placed. See chapter 225, for further discussion of transition of insulin dosing in diabetic ketoacidosis.
Check serum glucose levels every 30 to 60 minutes.
HYPOGLYCEMIA IN INSULIN-DEPENDENT PATIENTS
Hypoglycemia (plasma glucose <70 mg/dL) is a complication of intensive insulin therapy and is the major adverse effect of tight glycemic control. Apart from insulin administration, diabetics are prone to hypoglycemia because the surge of glucagon is absent in type 1 diabetes, and epinephrine secretion can be blunted as a result of neuropathy, age, or autonomic dysfunction due to frequent hypoglycemic episodes in the past.
Older insulin regimens used once- or twice-daily injections of neutral protamine Hagedorn or Lente insulin as the basal insulin and regular insulin as the prandial dose. Often premixed combinations (70/30, 75/25, 50/50) were used. These schedules mandated fixed meal times and activity schedules, so it was not unusual to develop hypoglycemia with missed meals and unusual stress. Use of modern physiologic regimes of insulin administration has significantly reduced the incidence of hypoglycemia. However, many patients remain on premixed dosing due to familiarity, or financial or insurance coverage limitations.
Determine the cause of hypoglycemia. Common causes include inadequate intake of food, inaccurate administration of insulin, infection, renal failure, acute coronary syndrome, unusual physical or mental stress, and so forth. Identify the timing and administration of insulin in relation to meals. There is a great variation in the pattern of hypoglycemic signs and symptoms from patient to patient; however, individual patients tend to experience the same pattern from episode to episode. Common neuroglycopenic symptoms include drowsiness, confusion, dizziness, tiredness, inability to concentrate, and difficulty speaking. Adrenergic symptoms such as tremor, sweating, anxiety, nausea, palpitations, feelings of warmth, and shivering are also seen, as are other symptoms such as hunger, weakness, and blurred vision.19
Hypoglycemic unawareness or hypoglycemia-associated autonomic failure occurs when diabetic patients have deficient counter-regulatory hormone excretion, resulting in a lack of symptoms of hypoglycemia.3 This results in frequent episodes of hypoglycemia and profound hypoglycemic episodes. β-Blocker medication may also contribute to this condition, as the drug masks typical sympathetic symptoms of hypoglycemia.
Treatment of Hypoglycemia
Glucose is the preferred treatment, although any glucose-containing carbohydrate may be used. The initial dose is 15 to 20 grams (PO, PR, or IV) that can be repeated if hypoglycemia persists after 15 minutes. In comatose patients, the IV or PR route is obviously necessary.
Pure fructose does not cross the blood–brain barrier, and protein has a negligible contribution to serum glucose—both are ineffective in treating hypoglycemia. Rectal syrup or honey is also an effective treatment. Once hypoglycemia has resolved, have the patient eat a meal or carbohydrate snack. Table 223-5 lists the glucose content of commonly used oral agents.
TABLE 223-5Glucose Content of Agents Available at Home ||Download (.pdf) TABLE 223-5 Glucose Content of Agents Available at Home
|Agent ||Dose/Route ||Glucose Content |
|Fruit juice ||1 cup PO ||Variable depending on type of juice and manufacturer |
| || ||6 oz Mott's® apple juice: 21 grams sugar |
|Honey ||1 tbsp PO/PR ||17 grams sugar |
|Cake icing ||2 tbsp PO ||24 grams sugar |
|Sugar-containing soda ||12 oz (one can) PO ||(non-diet) Pepsi® = 41 grams sugars |
| || ||(non-diet) Sprite® = 38 grams sugars |
| || ||(non-diet) Coke® Classic = 40.5 grams sugars |
|Glucose tablets (commercially available) ||Four tablets PO ||16 grams carbohydrates |
Glucagon emergency kits are available for caregivers or family members of patients with type 1 diabetes for emergency situations. One milligram IM glucagon stimulates glycogenolysis and is usually effective in 10 to 15 minutes. Once the patient is alert enough to swallow, give oral glucose immediately. Glucagon is not effective in glycogen-depleted patients, and glucagon may induce nausea and vomiting, which can make it difficult to consume oral glucose subsequently.
Patients with a significant overdose of a long-acting agent should be admitted for monitoring of glucose levels. Most patients can be discharged if caregivers and family members can monitor symptoms and capillary glucose levels.
Hypoglycemia in Patients Using Insulin Pumps Treat hypoglycemia just as in other patients. Do not discontinue the pump, as diabetic ketoacidosis can rapidly develop. Please see section General Considerations for patients using insulin pumps, under Hyperglycemia (earlier).
If a patient on an insulin pump is to be made NPO, the insulin pump should not be removed and glucose levels should be checked every 30 to 60 minutes. If the patient has hypoglycemic episodes while NPO, the pump basal rate can be reduced, but this is best done in consultation with the endocrinologist.